BuSpar or generic buspirone is an anxiolytic that works primarily on the 5HT-1A receptor as a partial agonist. BuSpar is used as an alternative to benzodiazepines for treating generalized anxiety disorder (GAD). This particular type of medication has a slower onset of action than benzodiazepines, usually taking one to two weeks for an effect to set in. An added benefit to using BuSpar over benzodiazepines is less potential for abuse/addiction and withdrawal. BuSpar also does not potentiate the CNS depression of alcohol making it useful in alcoholics. The side effects of these medications are similar to those excessive effects of serotonin.
Dealing With the Side Effects
A common side effect of BuSpar is dizziness. Discontinuing use of the medication will provide a permanent cessation of symptoms of side effects. However, staying hydrated with fluids will help maintain adequate blood volumes and fluid levels in the body and will provide the kidney with the necessary blood flow to clear the medication.
Another common side effect of BuSpar is headache. A patient can deal with this side effect by taking NSAIDs such as Advil or Tylenol.
Nausea is seen with most oral medications and patients can take an anti-emetic such as Bismuth subsalicylate or antihistamines to help with symptoms.
Nervousness is another commonly seen side effect of BuSpar and patients can learn and perform breathing exercises to help decrease it. Breathing slow, deep, long breaths in through the nose and out through the mouth will aid in releasing tension.
Mint tea or green tea with honey may help with some of the common side effects such as stomach upset or nervousness, while providing useful antioxidants and other calming effects.
Buspirone is a generic version of BuSpar and is no way tied to more or worse side effects than the original formulation, despite possible changes in dosing.
BuSpar is commonly used anxiolytic and patients should be aware that they can interact with a various number of other medications and any issues with drug interactions should be addressed with a physician.